Guess the FDA is dressing up as a party pooper again this year. Like it does practically every end of October, the agency has issued a last-minute reminder about Halloween’s inherent food dangers. For 2017, it warns that, yes, “you really can overdose on candy,” if your candy of choice is black licorice.
Why that would be anyone’s go-to candy is a matter better left to health professionals. Nonetheless, the FDA is offering those inclined to consume the vile sweets (below Peeps, candy corn, and Werther’s Originals on any self-respecting candy list) “some advice” to help them survive the biggest candy-eating day of the year. The first tip is basically that you’re super screwed if you’re 40 or older: Eating just two ounces per day for two weeks “could land you in the hospital with an irregular heart rhythm or arrhythmia,” it warns. The FDA notes that the offending ingredient isn’t devil’s magic, but rather a compound called glycyrrhizin, which is a sweetener and emulsifier found naturally in licorice root. Glycyrrhizin can lower the body’s potassium levels, causing some people to experience “abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure.”
Maybe the best time for serious heart-disease talk isn’t on the eve of a day when grown adults wear costumes and binge on fun-size Three Musketeers, so the agency also tried disguising its advice in a “fun” animated video. It pulled out all the stops — there’s haunted organ music, lots of fog, and text that urges to “stop & call your doctor” immediately if your heartbeat gets weird:
The witch cackle feels sort of unnecessarily menacing, but it definitely hammers home the Debbie Downer message that has become the FDA’s forte for holidays. Most summers, it even goes as far as releasing tips on how to “protect your family from a surprising July 4th danger.” More like the Food and Drag Administration, to be honest.